Consumption of EGCG can Become Hepatotoxic Under Inflammatory Condition
Green tea is one of the most consumed beverages worldwide. Epigallocatechin 3-gallate (EGCG), the principal component of green tea is known to have many beneficial effects in therapeutic doses. However, higher doses of EGCG may have a harmful effect on the liver. This study was initiated to explore the effects of high doses of EGCG alone and under predisposing factors. One of these predisposing factors is inflammation that can be induced by lipopolysaccharide (LPS). Mice (ND4) were given single or multiple intragastric (IG) doses of EGCG 1500 mg/kg and (LPS) was injected intraperitoneal (IP) as a single dose of 6 mg/kg. Histopathological examination of liver was done and survival rates of animals were observed and statistically analyzed. A single high IG dose of EGCG alone did not show liver toxicity, while combination of a single dose of EGCG with a single dose of LPS, initiated liver toxicity as observed on histopathology. Repeated administration of high IG doses of EGCG without LPS showed mortality among treated mice; this mortality was increased under the influence of LPS. It can be concluded from this study that repeated administration of high doses of EGCG alone can initiate liver toxicity. However, under inflammatory condition (induced by LPS), this toxicity can lead to increased mortality. Acknowledgements: Funding provided by the FDA “Science Based Authentication of Dietary Supplements” award number 5U01FD004246.